MAUDE Adverse Event Report: COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION

COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION
Catalog Number DKBL-21-9.0-A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a kopans modified breast lesion localization needle was inserted into the patient via stereotactic guidance prior to a procedure.Post wire mammograms were then performed without complication.The wire was secured to the patient after the mammogram.As the patient walked to another room, the wire broke in two, leaving one end still anchored in the patient's breast.The radiologist secured the small external piece of the wire with tape upon noticing the wire had broken.A second wire was required which was unrelated to the first wire breaking, and upon insertion, the radiologist noticed that the first wire had broken at the proximal end near the hub.A second series of post wire mammogram showed both the intact and broken wires.Both wires were successfully removed during the procedure.
 
Event or Problem Description
No new event description information to report at this time.
 
Additional Manufacturer Narrative
Additional information: concomitant medical products.Investigation: evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, as well as a visual inspection and dimensional verification of the returned unused devices was conducted during the investigation.Two unused devices were returned for evaluation.Dimensional verification of the devices found both to be within specification for hookwire diameter.Hookwire length was also measured, but due to the manufacturing process bending the wire guide, the measurements taken were not exact.Additionally, a document based investigation evaluation was performed.Sufficient controls are in place to detect this failure mode prior to release.A review of the device history record revealed one relevant nonconformance in subassembly lot for a bent wire, however all affected devices were scrapped, and quality control procedures were performed on devices in the lot.It should be noted that there were no other complaints reported for this lot number.Based on the information provided, examination of returned unused product and the results of our investigation, a definitive cause could not be determined.The customer returned two unused hookwires, both of which were found within specification for diameter.Combined with current controls to detect this failure mode, a manufacturing cause of failure is not suspected.The customer reported that the hookwire broke when the patient was walking to another room.Though the hookwire was taped down to the patient when it fractured, it is possible that the patient inadvertently damaged the device during motion although this could not be confirmed.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE
Common Device Name
MIJ NEEDLE, TUMOR LOCALIZATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7859796
Report Number1820334-2018-02675
Device Sequence Number16639354
Product Code MIJ
UDI-Device Identifier00827002025547
UDI-Public(01)00827002025547(17)220719(10)8077392
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/19/2022
Device Catalogue NumberDKBL-21-9.0-A
Device Lot Number8077392
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/10/2018
Initial Date Received by Manufacturer 08/27/2018
Supplement Date Received by Manufacturer11/13/2018
Initial Report FDA Received Date09/10/2018
Supplement Report FDA Received Date12/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR